The liver is a remarkable, if underappreciated, organ. It turns the nutrients in our diets to substances the body can use and converts toxins into harmless substances or makes sure they are removed from the body
When the liver is working well, our metabolism hums along in equilibrium. But drugs and dietary supplements can sometimes wreak havoc with that system, leading to dangerous liver problems. The Food and Drug Administration (FDA) is working to prevent drug-induced liver injuries.
“Any drug may cause dangerous liver problems but, fortunately, such problems only occur rarely,” says John R. Senior, M.D., an FDA gastrointestinal medical reviewer and consultant in hepatology, which includes study of the liver. “It is challenging to predict how drugs will affect the liver because each patient is different in how they respond to a given drug. Our goal is to prevent the toxicity of drugs.”
Acute liver failure is a rapid deterioration of the organ’s ability to function. Data suggest that prescription and over-the-counter drugs (OTC) and dietary supplements cause more acute liver failure cases than all other reasons combined.
FDA has identified several instances of liver damage caused by dietary supplements. For example, the agency has issued public health warnings and sent warning letters to companies marketing supplements for weight loss and muscle building. In one instance, a Texas-based company agreed to recall and destroy certain dietary supplement products after discovering a link between the supplement and cases of liver failure and non-viral hepatitis.
No Easy Way to Identify the Vulnerable
Finding even a few cases of serious liver toxicity in clinical trial subjects exposed to a drug can be a reason for discontinuing the trial. Also, cases of serious liver toxicity have prompted FDA to request sponsors to withdraw their approved drugs from the market.
Senior explains there’s no easy way to identify the people who might be vulnerable. “The drug-disease relationship is not so simple,” he says. “Identifying drugs that may cause liver injury only solves half the problem. The other half: Drugs that appear to be safe in pre-clinical studies still may be harmful to some patients.”
Meanwhile, we have an aging population that is more dependent on drugs. “The more medications you take, the more likely you are to have trouble,” Senior says.
A few drugs are toxic to the liver only when used in excess. One example is acetaminophen.
“Acetaminophen when used as labeled is generally considered to be safe. But overdoses of acetaminophen are the most common cause of drug-related liver injury, whether these occur accidentally or otherwise,” says Mark Avigan, M.D., a medical reviewer at FDA with a background in gastroenterology and hepatology. “With acetaminophen overdoses, some people get a more severe reaction than others.”
Acetaminophen is an active ingredient in hundreds of OTC and prescription medicines commonly used to treat musculoskeletal pain and fever, allergies, coughing, colds, flu, and even sleeplessness. Overdoses leading to serious liver injury have resulted from consumers inadvertently taking both OTC and prescription drugs containing acetaminophen.
Inadvertent overdoses with prescription drugs that contain acetaminophen and a narcotic have been responsible for a significant proportion of all the cases of acetaminophen-related liver failure in the United States, some of which have resulted in liver transplant or death.
FDA has taken steps to keep consumers safe. In early 2014, FDA requested withdrawal of over 120 applications for combination prescription acetaminophen drug products containing more than 325 mg acetaminophen per dosage unit. The agency also has reminded pharmacists and physicians to stop prescribing and dispensing combination prescription acetaminophen products containing more than 325 mg. It is FDA’s understanding that as a result, all manufacturers have discontinued marketing combination prescription drug products that contain more than 325 mg of acetaminophen.
Some antibiotics and nonsteroidal anti-inflammatory medications also have been tied to liver damage.
Hepatitis, a liver inflammation, can have several potential causes. Drugs may induce a form of hepatitis that closely resembles viral hepatitis (liver inflammation caused by viral infection).
Signs and Symptoms
How can you recognize the signs of liver problems?
Avigan says you might feel tired and have a poor appetite. In more extreme cases, your eyes and skin become yellowish (jaundice) and your skin becomes very itchy. “Your skin itches because the liver is not properly clearing toxins from the body,” he says.
When patients taking a drug they have not used before get those symptoms, they should seek immediate medical attention and stop using that drug if it is identified as the cause, Avigan cautions.
If the symptoms surface and the patient has been taking a medication for a long time, there could be another cause. Senior says it’s difficult to be certain that the symptoms were caused by a drug and not something else. Obesity and excessive consumption of alcohol also can damage the liver.
Considering Risks and Benefits
Patients should discuss the risks and benefits of any drug with their doctors when they start treatment, Avigan says. They should also discuss dietary supplements with their clinician before taking them.
Some life-saving drugs are the only options for very sick patients.
“Before approving or denying approval of a drug, we evaluate its risks and work to identify its liver injury potential, even if only one in 10,000 people will be badly affected,” Avigan says. “With some drugs, for example for cancer patients, the benefits of treatment might far outweigh the risks.”
The liver can regenerate even when 65% of it is destroyed or surgically removed, as in a cancer treatment. This versatile organ is often capable of adapting and becoming tolerant of various foreign agents, including drug products. But if the liver isn’t healthy, complications from drug interactions can be even worse.
This article appears on FDA’s Consumer Updates page, which features the latest on all FDA-regulated products.